Maine, 2012Damaging Winds in Maine, August 3, 2012
August 3, 2012 · NWS GYX · 7 events in 2 counties and zones
A weak frontal boundary settling into the forecast area was the focus for showers and thunderstorms. Although shear was weak mostly sunny skies ahead of the front and capes nearing 2500 j/kg was enough to produce severe thunderstorms during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary settling into the forecast area was the focus for showers and thunderstorms. Although shear was weak mostly sunny skies ahead of the front and capes nearing 2500 j/kg was enough to produce severe thunderstorms during the evening hours. Precipitable water values of 1.75 inches resulted in wet microbursts across portions of central coastal Maine.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 3, 5:26 PM EST, 44 minutes earlier.
Area forecast discussion, Aug 3, 5:26 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
626 PM EDT FRI AUG 3 2012
.SYNOPSIS...
AN APPROACHING COLD FRONT WILL STALL OVER THE REGION TONIGHT...
BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. HOT AND HUMID
CONDITIONS WILL CONTINUE TOMORROW AND SUNDAY. A STRONGER COLD
FRONT WILL CROSS THE REGION LATE SUNDAY NIGHT OR MONDAY BRINGING
ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE AREA. HIGH PRESSURE
BUILDS OVER THE REGION MONDAY THROUGH WEDNESDAY WITH DRIER
CONDITIONS EXPECTED.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATE...WILL TWEAK POPS A BIT AND ENTER OBSERVED TEMPS AND DEWPOINTS.
PREV DISC...WEAK FRONTAL BOUNDARY APPROACHING THE AREA THIS
AFTERNOON FROM THE NORTHWEST. VISIBLE SATELLITE IMAGERY SHOWS
DECENT CLEARING ACROSS MOST OF THE FORECAST AREA. MODIFIED 12Z
KGYX SOUNDING INDICATES UPWARDS OF 2500J/KG WORTH OF CAPE TO WORK
WITH. ALTHOUGH SHEAR IS WEAK...EXPECT SOME SCATTERED STORMS TO
DEVELOP THIS AFTERNOON AND EVENING. SOME MAY BE STRONG ENOUGH TO
REACH SEVERE LIMITS...BUT THEY SHOULD BE PRETTY ISOLATED.
ONCE DIURNAL HEATING FADES CONVECTION SHOULD DIE OFF PRETTY
QUICKLY. WITH DEWPOINTS STILL WELL INTO THE 60S...EXPECT FOG TO
SET UP AGAIN ACROSS MUCH OF THE AREA.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
FOG AND STRATUS SHOULD BURN OFF DURING THE MORNING HOURS TOMORROW.
FRONTAL BOUNDARY STALLED TO OUR SOUTH WILL START TO MAKE ITS WAY
NORTHWARD AS A WEAK WARM FRONT. NOT MUCH LEFT IN THE WAY OF
DYNAMICS WITH THE BOUNDARY AND SHOWERS AND THUNDERSTORMS MAY BE
LIMITED TO WESTERN PORTIONS OF CWA AND THE MOUNTAINS. EXPECT
CLEARING GOING INTO SATURDAY NIGHT.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
SOUTHERLY FLOW TRANSPORTS MORE MOISTURE INTO THE REGION ON SUNDAY
IN ADVANCE OF AN APPROACHING TROUGH. WILL PROBABLY SEE FOG ALONG
THE COAST WHICH MAY LAST INTO THE AFTERNOON ESPECIALLY ON THE
MIDCOAST. OUTSIDE OF FOGGY AREAS... TEMPERATURES WILL WARM WELL
INTO THE 80S. TIMING OF THE TROUGH AND ASSOCIATED COLD FRONT SEEM
TO SUGGEST THAT PRECIPITATION WILL BE LATER IN ARRIVING. SHOULD
SEE A CHANCE OF SHOWERS AND THUNDERSTORMS LATE SUNDAY AFTERNOON
AND THROUGH SUNDAY NIGHT. THIS TIMING MEANS THE SEVERE WEATHER
THREAT WILL BE MINIMIZED. HOWEVER... EVEN WITH THE PASSAGE DURING
THE NIGHTTIME HOURS IN THE ABSENCE OF SURFACE BASED INSTABILITY...
INSTABILITY ALOFT GENERATED BY THE TROUGH AND COLD ADVECTION ALOFT
MAY BE ENOUGH TO KEEP THUNDERSTORMS GOING. SHEAR WOULD BE
SUFFICIENT FOR SUPERCELLS AND BOWING MULTICELL STORMS GIVEN ENOUGH
INSTABILITY.
COLD FRONT MAKES A FULL PASSAGE THROUGH THE AREA BY MONDAY MORNING
OR EARLY MONDAY AFTERNOON. MAY STILL SEE SOME SHOWERS AND STORMS
LINGERING AHEAD OF THE FRONT THROUGH EARLY MONDAY. OTHERWISE WILL
SEE A CLEARING AND DRYING TREND AS HIGH PRESSURE BUILDS IN FROM
THE WEST.
HIGH PRESSURE GENERALLY HOLDS THROUGH TUESDAY... ALTHOUGH A WEAK
SHORTWAVE TROUGH CROSSES JUST NORTH OF THE INTERNATIONAL BORDER.
ANOTHER SHORTWAVE TROUGH DIGS FURTHER SOUTH ON WEDNESDAY AND
THURSDAY... WITH SHOWERS AND THUNDERSTORMS POSSIBLE PRIMARILY
DURING THE AFTERNOON EACH DAY OVER INTERIOR LOCATIONS.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM...EXPECT VFR CONDITIONS TO DETERIORATE TONIGHT TO
IFR/LIFR CONDITIONS IN FOG. FOG WILL LIFT BY MID-MORNING TOMORROW
WITH VFR CONDITIONS RETURNING AND REMAINING IN PLACE FOR THE
REMAINDER OF THE SHORT TERM PERIOD.
LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...WILL PROBABLY SEE FOG
RETURN SATURDAY NIGHT INTO EARLY SUNDAY ALONG THE COAST. FOG WILL
LINGER LONGEST ALONG THE MIDCOAST NEAR ROCKLAND AND MAY EVEN LAST
THROUGH THE AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS LATE
SUNDAY THROUGH EARLY MONDAY. GENERALLY VFR AFTER THE COLD FRONT
MOVES THROUGH ON MONDAY THROUGH THE MIDDLE OF THE WEEK.
&&
.MARINE...
SHORT TERM /THROUGH SATURDAY...A WEAK FRONT DROPS INTO THE GULF OF
MAINE ON FRIDAY BEFORE DISSIPATING. WINDS AND SEAS SHOULD REMAIN
FAIRLY QUIET.
LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...SOUTHERLY FLOW WILL
INCREASE IN ADVANCE OF AN APPROACHING COLD FRONT ON SUNDAY.
ALTHOUGH WINDS MAY STAY BELOW 25 KT... SEAS WILL GRADUALLY BUILD
ON THE SOUTHERLY FETCH AND WAVE HEIGHTS MAY EXCEED 5 FEET. THE
COLD FRONT WILL CROSS THE WATERS ON MONDAY WITH A RETURN TO MORE
TRANQUIL CONDITIONS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 3, 2:17 PM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
317 PM EDT FRI AUG 3 2012
MEZ007>009-012>014-018>028-NHZ001>010-013-014-041930-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
317 PM EDT FRI AUG 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A COUPLE OF STORMS
COULD PRODUCE HAIL AND GUSTY WINDS...ALONG WITH BRIEFLY HEAVY
DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-041930-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
317 PM EDT FRI AUG 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 3, 4:56 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
556 PM EDT FRI AUG 3 2012
MEZ012-020-032230-
ANDROSCOGGIN-SOUTHERN OXFORD-
556 PM EDT FRI AUG 3 2012
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY AND OXFORD
COUNTY THROUGH 630 PM EDT...
AT 555 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF TURNER...MOVING
SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND LIVERMORE...TURNER...LEWISTON...AUBURN AND GREENE THROUGH
630 PM EDT.
SMALL HAIL UP TO HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 35 MPH ARE POSSIBLE
WITH THESE THUNDERSTORMS.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4409 7023 4424 7043 4435 7029 4427 7008
4424 7008
!SJCSpecial weather statement, Aug 3, 4:59 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
559 PM EDT FRI AUG 3 2012
NHZ005-032230-
SOUTHERN GRAFTON-
559 PM EDT FRI AUG 3 2012
...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 630 PM
EDT...
AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF ENFIELD...OR ABOUT
6 MILES NORTHEAST OF LEBANON...MOVING SOUTHEAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ENFIELD AND
CANAAN THROUGH 630 PM EDT.
SMALL HAIL UP TO HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 35 MPH ARE POSSIBLE
WITH THIS THUNDERSTORM.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4372 7193 4358 7205 4370 7227 4378 7220
SJC
Special weather statement, Aug 3, 5:30 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
630 PM EDT FRI AUG 3 2012
MEZ020-021-025-026-032300-
ANDROSCOGGIN-KENNEBEC-LINCOLN-SAGADAHOC-
630 PM EDT FRI AUG 3 2012
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...SAGADAHOC COUNTY AND LINCOLN COUNTY THROUGH 700 PM EDT...
AT 629 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST
OF AUGUSTA TO MONMOUTH TO 2 MILES SOUTHEAST OF GREENE TO 10 MILES
WEST OF GREENE...MOVING SOUTHEAST AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MONMOUTH...MANCHESTER
...GREENE...WALES...HALLOWELL...AUGUSTA...RANDOLPH...WEST GARDINER
...LITCHFIELD AND GARDINER THROUGH 700 PM EDT.
HAIL UP TO HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH ARE POSSIBLE
WITH THESE STORMS.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE
PARENT THUNDERSTORM.
LAT...LON 4412 6983 4409 6989 4408 7015 4419 7035
4421 7033 4421 7013 4440 6979 4429 6955
SJCSpecial weather statement, Aug 3, 5:56 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
656 PM EDT FRI AUG 3 2012
MEZ020-025-032330-
ANDROSCOGGIN-SAGADAHOC-
656 PM EDT FRI AUG 3 2012
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY AND SAGADAHOC
COUNTY THROUGH 730 PM EDT...
AT 656 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LEWISTON...MOVING SOUTHEAST AT 20
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
LEWISTON...LISBON...LISBON FALLS AND BOWDOIN THROUGH 730 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE
INDOORS. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM
THE PARENT THUNDERSTORM.
LAT...LON 4395 7006 4406 7026 4414 7020 4408 6991
SJC
Thunderstorm Wind, Sagadahoc
- When
- August 3, 6:10 PM EST to 6:14 PM EST
- Where
- Sagadahoc County, 1.21 mi NW of Richmond
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.090, -69.820
A severe thunderstorm downed a tree damaging a deck near Richmond.
Thunderstorm Wind, Sagadahoc
- When
- August 3, 6:15 PM EST to 6:18 PM EST
- Where
- Sagadahoc County, 0.69 mi N of Richmond
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.090, -69.800
A severe thunderstorm downed a tree blocking Alexander Reed Road in Richmond.
Thunderstorm Wind, Sagadahoc
- When
- August 3, 6:20 PM EST to 6:24 PM EST
- Where
- Sagadahoc County, 0.99 mi W of Richmond
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.080, -69.820
A severe thunderstorm downed a tree on wires on Batchelder Road near Richmond.
Thunderstorm Wind, Sagadahoc
- When
- August 3, 6:20 PM EST to 6:24 PM EST
- Where
- Sagadahoc County, 1.99 mi W of Richmond
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.080, -69.840
A severe thunderstorm downed a tree snapping a primary power line on White Road near Richmond.
Thunderstorm Wind, Lincoln
- When
- August 3, 6:50 PM EST to 6:54 PM EST
- Where
- Lincoln County, 0.5 mi E of Westport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.900, -69.710
A severe thunderstorm downed trees and wires on Route 144 in Westport Island.
Thunderstorm Wind, Lincoln
- When
- August 3, 7:00 PM EST to 7:06 PM EST
- Where
- Lincoln County, 0.69 mi N of Boothbay
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.880, -69.630
A severe thunderstorm downed numerous trees and wires all across Boothbay.
Thunderstorm Wind, Lincoln
- When
- August 3, 7:05 PM EST to 7:08 PM EST
- Where
- Lincoln County, 2 mi NW of Boothbay
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.891, -69.658
A severe thunderstorm downed large limbs and destroyed storefront tents associated with a Rotary Club auction.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, August 3 to 8, 2012$55 million · 1 event
- Hail and Damaging Wind in Nebraska, August 3, 20121 death · $5,000 · 1.75 in hail · 10 events
- Wildfire in Oklahoma, August 3 to 4, 20121 death · 9 events
- Heat in Alabama, August 3, 20121 death · 1 event
- Damaging Winds and Lightning Strike in Georgia, August 3, 2012$294,000 · 56 kt wind · 5 events
- Tornadoes and Hail in South Dakota, August 3, 2012EF0 · 71 events
- Flash Flood in California, August 3, 2012$100,000 · 1 event
- Flash Flood and Hail in Tennessee, August 3, 2012$62,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 3, 2012$5,000 · 56 kt wind · 46 events
- Hail and Damaging Wind in Delaware, August 3, 20124 injured · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 3, 2012$15,000 · 1.75 in hail · 23 events
- Damaging Winds in Minnesota, August 3, 201293 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409563, 409566, 409567, 409568, 409569, 409570, 409565.